Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 257, NWS Midland/Odessa, TX

September 11, 2003Brewster County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Sep 11, 2003, 9:17 PM CDT for Brewster County, Texas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 11, 2003, 9:17 PM CDT (02:17 UTC)
Expired
Sep 11, 2003, 10:15 PM CDT
In force
58 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Brewster County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 2.3 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2003-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2496 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2003-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2496 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1811 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 120217
SVRMAF
TXC043-120315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
917 PM CDT THU SEP 11 2003

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BREWSTER COUNTY IN SOUTHWEST TEXAS

* UNTIL 1015 PM CDT

* AT 917 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM OVER CENTRAL BREWSTER COUNTY...OR ABOUT 29
  MILES NORTH OF PANTHER JUNCTION...MOVING SOUTHEAST AT 30 MPH.

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 2985 10334 2971 10347 2922 10287 2943 10268

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 2:58 PM CDT, 6 hours 19 minutes earlier.

Area forecast discussion, Sep 11, 2:58 PM CDT, 6 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
258 PM CDT THU SEP 11 2003

.SHORT TERM...
AT 18Z THE COLD FRONT WAS LOCATED JUST SOUTH OF A CARLSBAD TO WINK
TO MIDLAND TO SNYDER LINE. DEW POINTS DROPPING NICELY BEHIND THE
BOUNDARY WITH 47F AT KCNM AND 59F AT KSNK PER 11/18Z OBS. CONVECTION
IS FIRING AHEAD OF THE BOUNDARY OVER THE UPPER TRANS PECOS/MOUNTAINS
WITH STEEPER MID-LEVEL LAPSE RATES AND FAVORABLE 850MB LI/S. SEVERE
THUNDERSTORMS POSSIBLE AGAIN THIS EVENING SOUTH OF THE BOUNDARY OVER
THE LOWER TRANS PECOS/FAR SERN PERMIAN BASIN WITH HIGHER CAPE VALUES
AND THE FRONT IN THE VICINITY. TWEAKED POPS DOWN SLIGHTLY TONIGHT
BASED ON THE POSITION OF THE FRONT AND TREND OF THE LATEST MOS
GUIDANCE. MINOR CHANGES MADE TO THE SKY GRIDS...WITH THE REMAINDER
OF THE GRIDS HANDLING THE SITUATION WELL.

&&

.LONG TERM...
WV IMAGERY SHOWS UPPER LVL TROUGH AXIS DIRECTLY N OF THE CWA...WHILE
SFC OBS INDICATE PAC FRONT HAS SLOWED TO A CRAWL...EXTENDING ROUGHLY
FM KGDP-KMAF-KABI.  EXPECT THIS TO SLOWLY CONTINUING S-SE THROUGH
FRI MORNING.  MODELS DO NOT HANDLE THIS CRAWL VERY WELL...AS THEY
USUALLY DON/T.  STILL...THE TRAILING END OF THE FRONT SHOULD BE IN
OR NEAR SERN ZONES BY 12Z FRI...UNDER THE RR QUADRANT OF UPPER LVL
JET W/GOOD DIVERGENCE...SO HAVE INSERTED LOW ORDER POPS TO CATCH
ANY LINGERING ACTIVITY.

TEMPS WILL BE A BIT TRICKY...AS THE FRONT HAS AFFECTED TDY/S
EXPECTED HIGHS...AS HAS CLOUD COVER.  HOWEVER...H85 TEMP TRENDS
SUGGEST TEMPS WILL BE ABOUT A CATEGORY BELOW TDY/S--NEAR TO BELOW
NORMAL.  GRADUAL WARMUP FOLLOWS THROUGH LATE SAT AFTERNOON...BEFORE
NEXT TROUGH BACKDOORS A SECOND SHOT OF COLD AIR INTO THE NE ZONES
BY 12Z SUN.  GIVEN CONSISTENCY BETWEEN MODEL RUNS W/REGARD TO TEMP
PROGS...AS WELL AS A SLIGHTLY FASTER TROUGH...SUN CONTINUES TO BE
THE COOLEST DAY SINCE LAST SPRING...W/MOST LOCATIONS IN THE 70-80
DEG F RANGE.  NOT MUCH CHANCE FOR GOOD MSTR RETURN IN BETWEEN THESE
SYSTEMS...SO WILL CONTINUE LOW-ORDER POPS W/UPSLOPE FLOW AND A
LIGHT STRATIFORM EVENT.  INTO NEXT WEEK...ZONAL FLOW AND A
GRADUAL WARMUP FOLLOWS.  LITTLE CHANGES THEN.

&&

.PRELIMINARY POINT TEMPS/POPS...
MAF 58 82 61 87 / 40 00 00 00
CNM 58 82 59 90 / 20 00 00 00
MRF 54 75 51 81 / 40 00 00 00
FST 61 82 64 85 / 40 10 00 00

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
.TX...NONE.
.NM...NONE.

&&

06/44
Hazardous weather outlook, Sep 11, 2:30 PM CDT, 6 hours 47 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-121000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
230 PM CDT THU SEP 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT OVER THE
EASTERN PERMIAN BASIN AND LOWER TRANS PECOS REGION. THUNDERSTORMS MAY
PRODUCE LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAINFALL MAY
ALSO PRODUCE LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED TONIGHT ACROSS THE EASTERN
PERMIAN BASIN AND LOWER TRANS PECOS REGION.

PLATT

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 7:16 PM CDTSevere Thunderstorm WarningMAFBrewster59 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.